Colorado, 2015

Hail in Colorado, May 22, 2015

May 22, 2015 · NWS GJT · 2 events in 1 county or zone

Thunderstorms moved off the Uncompahgre Plateau and strengthened as they moved into the Grand Valley on the morning of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms moved off the Uncompahgre Plateau and strengthened as they moved into the Grand Valley on the morning of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 9:54 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 22, 9:54 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 AM MDT FRI MAY 22 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 354 AM MDT FRI MAY 22 2015

ANOTHER CLOSED PACIFIC LOW WILL PRODUCE PERIODS OF RAIN SHOWERS
AND SOME SNOW ABOVE ABOUT 9000 FEET THROUGH SATURDAY. 700 MB
TEMPERATURES WILL HOVER BETWEEN -1 C AND +2 C WHICH SHOULD KEEP
MOST OF THE ACCUMULATION ABOVE 10K FEET. TODAY WILL START OFF
WITH A DRY SLOT SPREADING OVER THE AREA FROM THE SOUTHWEST...BUT
AFTER SURFACE HEATING REMOVES THE CONVECTIVE INHIBITION IN THE
LATE MORNING AND EARLY AFTERNOON...CONVECTIVE CLOUDS SHOULD FILL
IN...SOMEWHAT THIS AFTERNOON AND EVENING...THOUGH IT APPEARS IN
THE MODELS THAT WIDESPREAD PRECIP WON'T RETURN UNTIL SATURDAY. AT
THAT TIME THE LOW CENTER WILL BE TRAVELING OVER WRN CO AND ERN UT.
THIS STORM WILL BE VERY SLOW MOVING AND THE CIRCULATION AND UPLIFT
ASSOCIATION WITH THE LOW CENTER WILL LINGER OVER THE FORECAST AREA
THROUGHOUT SATURDAY...PRODUCING AN EXTENDED PERIOD OF CLOUDY AND
RAINY WEATHER.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 354 AM MDT FRI MAY 22 2015

CLOSED UPPER LOW WILL BE SLOWLY LIFTING NORTH NORTHEAST AND
REACHES THE NRN PLAINS BY MEMORIAL DAY. WRAPAROUND MOISTURE ON
THE BACK SIDE OF UPPER LOW WILL BE AFFECTING THE FORECAST AREA ON
SUNDAY... KEEPING CONDITIONS COOL AND UNSETTLED. SNOW LEVELS MAY
BE LOW ENOUGH TO WARRANT WINTER WEATHER ADVISORIES ACROSS THE WRN
CO MOUNTAINS.

A SECONDARY MID LEVEL CIRCULATION TRACKS ACROSS ARIZONA AND NEW
MEXICO ON MEMORIAL DAY. WHILE THIS FEATURE TRACKS SOUTH OF OUR
FORECAST AREA...CYCLONIC FLOW CONTINUES ACROSS THE FORECAST AREA
AND THIS LEADS TO ANOTHER ROUND OF SHOWERS/STORMS. TEMPS MAY
MODERATE BY A FEW DEGREES AS MORE SUN-BREAKS WILL BE EXPECTED.

ANOTHER SPINNING LOW WILL BE CENTERED OVER THE PACIFIC NORTHWEST
FOR THE REMAINDER OF THE LONG TERM PERIOD. THERE ARE SOME
UNCERTAINTY ON THE EVOLUTION OF THIS FEATURE...BUT LEANING TOWARD
THE GFS THAT SHOWS SOME DRIER AIR FROM THE SOUTHWEST ADVECTING
INTO THE FORECAST AREA. THIS WOULD NOT SHUT DOWN THE DIURNALLY
DRIVEN STORMS...BUT LIMITS THE CONVECTIVE POTENTIAL TO THE HIGH
COUNTRY BY NEXT WEDNESDAY/THURSDAY AND MOST VALLEYS WOULD BE
MOSTLY SUNNY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1054 AM MDT FRI MAY 22 2015

LINGERING MOISTURE COMBINED WITH ENERGY EJECTED FROM A LOW
PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL CONTINUE TO
GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. STORMS WILL FAVOR THE HIGHER TERRAIN RESULTING IN
AREAS OF OBSCURATION. BEST CHANCES OF STORMS IMPACTING AREA
AIRPORTS STRETCHES FROM 22Z THROUGH 04Z THIS EVENING. STORMS WILL
PRODUCE OUTFLOW WINDS TO 35 MPH ALONG WITH BRIEF MVFR CIGS/VSBY.
SHOWERS WILL CONTINUE OVERNIGHT OVERNIGHT...THOUGH COVERAGE AND
INTENSITY WILL BE REDUCED WITH JUST A HANDFUL OF THUNDERSTORMS
POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CC
LONG TERM...PF
AVIATION...NL
Hazardous weather outlook, May 22, 4:35 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT FRI MAY 22 2015

COZ001>014-017>023-UTZ022>025-027>029-231145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
535 AM MDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS IN THE
HIGH COUNTRY BY LATE AFTERNOON. GUSTY WINDS...SMALL HAIL AND
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. SOME SHOWERS WILL
PERSIST THROUGH THE NIGHT BUT WITH LESS COVERAGE. LIGHT SNOW IS
POSSIBLE IN THE HIGH COUNTRY ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED CONDITIONS WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE MEMORIAL DAY WEEKEND. GUSTY WINDS...SMALL HAIL...AND
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. ABOVE 9000-10000
FEET...SNOW WILL BE POSSIBLE THROUGH THE WEEKEND WITH APPRECIABLE
ACCUMULATIONS OVER THE MOUNTAIN PASSES...MOSTLY IN THE EVENING
AND AT NIGHT.

TUESDAY THROUGH THURSDAY...THE LOWER DESERT VALLEYS WILL BE DRIER
WITH WARMER CONDITIONS...BUT SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE EACH AFTERNOON OVER THE WESTERN COLORADO HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 22, 6:30 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
730 AM MDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             DOVE CREEK              37.77N 108.91W
05/22/2015  M0.25 INCH       DOLORES            CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500755

MMS
Local storm report, May 22, 10:47 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1147 AM MDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             REDLANDS                39.09N 108.65W
05/22/2015  E0.25 INCH       MESA               CO   NWS EMPLOYEE

            HAIL AND LIGHT RAIN OCCURRING AT TIME OF CALL.

&&

EVENT NUMBER GJT1500756

NL
Local storm report, May 22, 11:01 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1201 PM MDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             GRAND JUNCTION          39.09N 108.55W
05/22/2015  E0.50 INCH       MESA               CO   PUBLIC

&&

EVENT NUMBER GJT1500757

NL
Special weather statement, May 22, 11:04 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT FRI MAY 22 2015

COZ003-006-007-009-221845-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND AND BATTLEMENT MESAS CO-
GRAND VALLEY CO-DEBEQUE TO SILT CORRIDOR CO-
1204 PM MDT FRI MAY 22 2015

...SPECIAL WEATHER STATEMENT...

AT 1204 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM OVER GRAND
JUNCTION...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...FRUITA...PALISADE...REDLANDS...ORCHARD MESA...
CAMEO...FRUITVALE AND CLIFTON.

LAT...LON 3901 10858 3915 10872 3935 10847 3914 10826
TIME...MOT...LOC 1804Z 232DEG 8KT 3913 10858

NL

The radar

The Grand Junction radar (KGJX), 34 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Mesa

When
May 22, 11:20 AM MST to 11:25 AM MST
Where
Mesa County, 1.8 mi N of Durham to 2.28 mi NNE of Durham
Reported by
Public
Coordinates
39.106, -108.599

A funnel cloud was photographed and reported by public near Canyonview Park in Grand Junction.

Hail, Mesa

When
May 22, 11:27 AM MST to 11:32 AM MST
Where
Mesa County, 0.54 mi W of Clifton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.080, -108.460

Strong thunderstorms produced hail up to the size of quarters in the community of Clifton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612533, 612524.